Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 25, NWS Jackson, KY

March 3, 1997Bell County, Harlan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 3, 1997, 6:13 AM EST for Bell County, Harlan County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 1997, 6:13 AM EST (11:13 UTC)
Expired
Mar 3, 1997, 10:10 AM EST
In force
4 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Bell County, KY, Harlan County, KY

The radar

The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.2 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 031114
FFWJKL
KYC013-095-031510-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
613 AM EST MON MAR 3 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1010 AM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...BELL
   ...HARLAN
 
...FLASH FLOOD WARNING FOR BELL AND HARLAN COUNTIES UNTIL 10 AM...

SINCE 3 AM NEAR AN INCH OF RAIN HAS FALLEN ALONG THE PINE MOUNTAINS.
ADDITIONAL HEAVY RAINS AND POSSIBLE THUNDERSTORMS WILL PRODUCE ANOTHER
INCH AND LOCALLY TWO INCHES BY 10 AM AS SHOWERS MOVE NORTHEAST OUT OF
TENNESSEE AT 40 MPH.

PONDING OF WATER WAS REPORTED BY MIDDLESBORO CITY POLICE ON HIGHWAY 25E.
RIVERS WILL CONTINUE TO RISE...CAUSING POSSIBLE FLASH FLOODING.
COMMUNITIES THAT WILL BE AFFECTED BY HIGH WATER WILL BE PINEVILLE...
MIDDLESBORO...HARLAN AND CUMBERLAND.

HUETTL/THELEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 2:31 AM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Mar 3, 2:31 AM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
225 AM EST MON MAR 3 1997

CONTINUE FLASH FLOOD WATCH TODAY FOR ALL OF EASTERN KY.

DEEPENING SURFACE LOW PRESSURE IN NE MS AT 6Z WITH A WARM FRONT
EXTENDING NE TO FAR SE KY. MIDDLESBORO STEADY AROUND 57 WITH LIGHT ESE
WINDS WHILE REST OF SE KY KY IN THE LOW-MID 40S WITH NE FLOW 5 TO 15
MPH CIRCULATING AROUND CANADIAN HIGH PRESSURE OVER LAKE HURON.
INTENSE...BUT WEAKENING UPPER LEVEL LOW PRESSURE ALONG THE MISSISSIPPI
RIVER ALONG THE AR/MS BORDER. WATER VAPOR SHOWS TROPICAL CONECTION AS
MOISTURE FROM THE YUKATAN WORKING N ACROSS THE EASTERN GULF COAST
STATES INTO TN/KY.

KJKL SHOWING LIGHT TO MODERATE SHOWERS LIFTING QUICKLY NNE TOWARD THE
MOUNTAIN PARKWAY. SO FAR TONIGHT BETWEEN A TENTH AND QUARTER INCH FELL
ALONG AND SOUTH OF HIGHWAY 80 WITH AROUND THREE QUARTER INCH AMOUNTS
IN THE CUMBERLAND VALLY OVER PULASKI AND WAYNE COUNTIES. SEVERAL
LIGHTNING RETURNS FURTHER SW IN MID TN AND WEST KY.

MODELS TAKE SURFACE LOW NE TO KY/WV BORDER BY 00Z WHILE THE UPPER
LEVEL DISTURBANCES RACES TO THE CHESAPEAKE BAY. AMAZING AMOUNT OF
UPWARD VERTICAL MOTION (17.5 UNITS) BULLSEYE BRIEFLY OVER EASTERN KY
AT 12Z WHILE BEST PVA CROSSES NE BETWEEN 10-18Z. ETA/NGM TALLY UP
ANOTHER 1.5 INCHES OF RAIN TODAY ACROSS SE KY MAINLY THIS MORNING
AND THE POTENTIAL EXISTS FOR 2-3 INCHES PER NCEP DISCUSSION.
PRECIPITABLE WATER HAS 1 TO 1.5 INCHES FROM TN S TO THE GULF COAST AND
THIS MOISTURE TO LIFT NE ACROSS THE OHIO VALLEY TODAY. CONTINUE
DOWNPLAYING RAIN CHANCES THIS AFTERNOON...AND TO END BEFORE THE DAY IS
OUT ACROSS THE CUMBERLAND VALLEY.

ETA FOCUSED MOST OF ITS RAINFALL IN EASTERN KY WHILE NGM FURTHER W IN
CENTRAL KY. EITHER WAY...ADDITIONAL RAINFALL OF 1 INCH OR MORE LIKELY
NEXT 12 HOURS EVEN NORTHERN COUNTIES WHERE ITS NOT NEEDED. CONVECTION
A RISK TOO ESPECIALLY CUMBERLAND VALLEY AS LIFTED INDEXES LOWER TO -1
BY 18Z. GROUNDS SUPER SATURATED ESPECIALLY NW OF LOZ/JKL WHERE NEAR A
RECORD SETTING 3-7 INCHES FELL SINCE FRIDAY NIGHT.

HIGH TEMPERATURES TRICKY TODAY DEPENDING OF HOW FAR NW WARM FRONT CAN
MAKE IT...FEEL IT SHOULD NEAR JKL BY TRACK OF LOW. FOLLOWING CLOSELY
TO GUIDANCE AS FWC/FAN NEARLY SIMILAR. AREAS NW OF JKL TO REACH AROUND
50 DEGRES WHILE AREAS SE OF JKL TO THE VA BORDER IN WARM SECTOR SEE
UPPER 50S TO AROUND 60.

JKL  54/40/63  +21
LOZ  58/41/64  +21

HUETTL

In the hours before

Local storm report, Mar 3, 12:31 AM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1231 AM EST MON MAR 3 1997

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    PULASKI CO                KY   WIND DAMAGE
03/02/97   PULASKI                        TREES DOWN IN SEVERAL PLACES

1230 AM    PULASKI CO                KY   FLOODING
03/02/97   PULASKI                        SCATTERED FLOODING OVER WHOLE
                                          COUNTY. MOSTLY BASEMENTS...
                                          LOW LYING AREAS AND FARM
                                          LAND.

1240 AM    WAYNE CO                  KY   FLOODING
03/02/97   WAYNE                          POOLING WATER ON SEVERAL
                                          ROADS.

114 AM     POWELL CO                 KY   FLOODING
03/02/97   POWELL                         SEVERAL STREAMS FLOODED.

120 AM     FLEMING CO                KY   WIND DAMAGE
03/02/97   FLEMING                        TREES AND POWER LINES DOWN
                                          ACROSS COUNTY.

125 AM     25 SW MOREHEAD            KY   TORNADO
03/02/97   MONTGOMERY                     POSSIBLE TORNADO REPORTED BY
                                          COUNTY DES.

130 AM     20 S MOREHEAD             KY   HAIL
03/02/97   MORGAN                         SMALL HAIL REPORTED IN EZEL.

132 AM     20 SW MOREHEAD            KY   WIND DAMAGE
03/02/97   MENIFEE                        WIND DAMAGE OVER COUNTY.
                                          NUMEROUS TREES AND POWER
                                          LINES DOWN. ON HWY 1240 IN
                                          DENNISTON HOUSE BLOWN OFF
                                          FOUNDATION. ONE TRAILER
                                          DESTROYED AND ANOTHER BLOWN
                                          OFF FOUNDATION. ROOF BLOWN
                                          OFF HOUSE. TWO BARNS
                                          DESTROYED. STEEL FLAG POLE
                                          BENT OVER HALF WAY. ON HWY
                                          1693 AND 1274 TREE FELL ON
                                          HOUSE AND CAR. ONE BARN
                                          DESTROYED.

132 AM     20 SW MOREHEAD            KY   TORNADO
03/02/97   MENIFEE                        POSSIBLE TORNADO IN
                                          DENNISTON AND ON RT 1274 IN
                                          MORGAN VIEW ESTATES.

150 AM     30 NW JACKSON             KY   WIND DAMAGE
03/02/97   POWELL                         SEVERAL TREES DOWN. SOME
                                          FELL ON HOUSES AND BLOCKED
                                          ROADS. ROOF BLOWN OFF HOUSE.
                                          SIDING BLOWN OFF HOUSES.

150 AM     30 SW JACKSON             KY   TORNADO
03/02/97   POWELL                         POSSIBLE TORNADO REPORTED
                                          BY PUBLIC IN STANTON.

150 AM     ESTILL CO                 KY   WIND DAMAGE
03/02/97   ESTILL                         NUMEROUS TREES DOWN OVER
                                          COUNTY. TREES BLOCKING PARTS
                                          OF HWY 52.

150 AM     20 S MOREHEAD             KY   WIND DAMAGE
03/02/97   MORGAN                         POWER LINES DOWN. TREE
                                          DAMAGE TO HOUSES AND CARS.
                                          ONE BARN BLOWN DOWN. OTHER
                                          BARN DAMAGE.

200 AM     JACKSON                   KY   WIND DAMAGE
03/02/97   BREATHITT                      FLAG POLE BENT TO GROUND IN
                                          TOWN.

200 AM     ELLIOTT                   KY   WIND DAMAGE
03/02/97   ELLIOTT                        SHINGLES BLOWN OFF HOUSES.
                                          TREES DOWN AT SEVERAL
                                          LOCATIONS.

200 AM     MAGOFFIN CO               KY   WIND DAMAGE
03/02/97   MAGOFFIN                       FEW TREES BLOWN OVER IN
                                          COUNTY.

220 AM     JOHNSON CO                KY   WIND DAMAGE
03/03/97   JOHNSON                        POWER OUTAGES OVER COUNTY.
                                          LIMBS BLOWN OUT OF TREES.
                                          ROOF BLOWN OFF SMALL
                                          BUILDING AND LANDED ON CAR
                                          IN PAINTSVILLE.

230 AM     FLOYD CO                  KY   WIND DAMAGE
03/02/97   FLOYD                          TREES DOWN IN PARTS OF
                                          COUNTY. IN SOUTH FLOYD TREES
                                          BLOCKING RT 122.

230 AM     MARTIN CO                 KY   WIND DAMAGE
03/02/97   MARTIN                         FEW TREES BLOWN OVER IN
                                          COUNTY.

300 AM     BATH CO                   KY   FLOODING
03/02/97   BATH                           EVACUATIONS DUE TO FLOODING.
                                          SEVERAL ROADS CLOSED OVER
                                          COUNTY. STATE HWY 112 AND 221
                                          CLOSED...ALSO US 460. HOMES
                                          FLOODED NEAR PRESTON...
                                          OLYMPIA...STATE VALLEY AND
                                          WYOMING.

300 AM     FLEMING CO                KY   FLOODING
03/02/97   FLEMING                        SEVERAL CREEKS AND STREAMS
                                          FLOODED. WATER COVERING ROAD
                                          IN PARTS OF COUNTY. ON
                                          LOCUST RD NEAR HILLSBORO AND
                                          ON KY 32W CAR DROVE OFF ROAD
                                          INTO WATER. ON KY 1032 NEAR
                                          MUSES MILLS TWO PEOPLE WERE
                                          RESCUED BEFORE CARS WENT
                                          INTO WATER. KY 111 AND ROAD
                                          158 UNDER WATER.

330 AM     25 W JACKSON              KY   FLOODING
03/02/97   LEE                            MUDSLIDE OFF OF 587 ON TODD
                                          ROAD NEAR DELVINTA.

330 AM     25 SE MOREHEAD            KY   FLOODING
03/02/97   ELLIOTT                        BRIDGES WASHED OUT IN
                                          ISONZILLE. SEVERAL ROADS AND
                                          BRIDGES NOT PASSABLE.
                                          ROAD BEDS WAHED OUT.
                                          EVACUATION OF NURSING HOME.

400 AM     MONTGOMERY CO             KY   FLOODING
03/02/97   MONTGOMERY                     CREEKS FLOODED IN COUNTY.
                                          SOME ROADS ARE NOT PASSABLE.

515 AM     2 NW PIKEVILLE            KY   FLOODING
03/02/97   FLOYD                          ROCKSLIDE REPORTED IN
                                          AUXIER. ONE LANE OF RT 321
                                          COVERED.

GROSS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 9:01 AM ESTFlash Flood WarningJKLLetcher, Pike3 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLEstill, Jackson, Lee, Owsley, Rockcastle5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLElliott, Johnson, Magoffin, Menifee, Morgan, Rowan and 1 more5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLBath, Fleming, Montgomery5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLBell, Harlan5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLFloyd, Knott, Martin5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLBreathitt5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLPulaski5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLPowell5 hr
Mar 3, 10:37 AM ESTSevere Thunderstorm WarningJKLOwsley58 min
Mar 3, 10:59 AM ESTFlash Flood WarningJKLClay, Knox, Laurel, Leslie, Perry4 hr

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.